Published Online: Wednesday, January 20, 2016 by Craig Cocchio, PharmD, BCPS

Cocchio reported, “starting May 2016, the ratio expression format for certain single-entity drug labels will no longer be permitted.[1]” Current inventory will remain until they’re depleted.
He stated, labels for epinephrine will all be required to include mass concentrations, like most every other drug. This change will not include labels for local anesthetics like lidocaine 1% and epinephrine combination solutions. Evidently, there has been confusion related to epinephrine ratio expressions (1:10,000 vs 1:1000) which, over the years has caused dosing errors and led to serious harm. [2-8]
The new epinephrine labeling will only be displayed as the mass concentration format. For example, epinephrine 1:1000 injection will now be labeled as 1 mg/mL, while epinephrine 1:10,000 injection will be labeled as 0.1 mg/mL. I think this would be a perfect time to provide epinephrine 0.01 mg/ml for push-dose administration.
Certainly, this change will not prevent all epinephrine errors, but it may help reduce their incidence.
Craig Cocchio, PharmD, BCPS, is an Emergency Medicine Clinical Pharmacist at Trinity Mother Frances Hospital in Tyler, Texas. Follow on Twitter @iEMPharmD and on his blog at empharmd.blogspot.com

 

References
1. Institute for Safe Medication Practices. Acute care medication safety alert newsletter, December 2015. https://www.ismp.org/Newsletters/acutecare/issue.aspx?id=1111. Accessed January 15, 2016.
2. Dybvik T, Halvorsen P, Steen PA. Accidental intravenous administration of 50 mg of racemic adrenaline in a 2-year-old boy. Eur J Anesthesiol. 1995;12:181-183.
3. Karch S. Coronary artery spasm induced by intravenous epinephrine overdose. Am J Emerg Med. 1989;7:485-488.
4. Novey HS, Meleyco LN. Alarming reaction after intravenous administration of 30 mL epinephrine. JAMA. 1969;207:243-246.
5. Horek A, Raine R, Opie LH, et al. Severe myocardial ischemia induced by intravenous adrenaline. BMJ. 1983;268:519.
6. Hall AH, Kulig KW, Rumack BH. Intravenous epinephrine abuse. Am J Emerg Med. 1987;5:64-65.
7. Ferry DR, Henry RL, Kern MJ. Epinephrine-induced myocardial infarction in a patient with angiographically normal coronary arterias. Am Heart J, 1986;111:193-195.
8. Kanwar M, Irvin CB, Frank JJ, et al. Confusion about epinephrine dosing leading to iatrogenic overdose: a life-threatening problem with a potential solution. Ann Emerg Med.2010;55:341-344.

Related Post

返回顶部

Pin It on Pinterest

Share This

Share this post with your friends!